Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 11, 2022, 3:09 PM CDT for 19 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Oct 12, 2022, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2022, 3:09 PM CDT (20:09 UTC)
- In effect from
- Oct 12, 2022, 12:00 PM CDT
- Expired
- Oct 12, 2022, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WWUS73 KFSD 112009 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 309 PM CDT Tue Oct 11 2022 IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066- 068>071-120415- /O.NEW.KFSD.WI.Y.0024.221012T1700Z-221013T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 309 PM CDT Tue Oct 11 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From noon to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
576 WWUS73 KFSD 120216 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 916 PM CDT Tue Oct 11 2022 IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066- 068>071-121000- /O.CON.KFSD.WI.Y.0024.221012T1700Z-221013T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 916 PM CDT Tue Oct 11 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From noon to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
696 WWUS73 KFSD 120809 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 309 AM CDT Wed Oct 12 2022 IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066- 068>071-121615- /O.CON.KFSD.WI.Y.0024.221012T1700Z-221013T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 309 AM CDT Wed Oct 12 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From noon today to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
785 WWUS73 KFSD 121507 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1007 AM CDT Wed Oct 12 2022 IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066- 068>071-130000- /O.CON.KFSD.WI.Y.0024.221012T1700Z-221013T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1007 AM CDT Wed Oct 12 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From noon today to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Any lingering light showers into the afternoon will be capable of briefly enhancing wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
028 WWUS73 KFSD 122350 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 650 PM CDT Wed Oct 12 2022 IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066- 068>071-130100- /O.EXP.KFSD.WI.Y.0024.000000T0000Z-221013T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 650 PM CDT Wed Oct 12 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds will continue to slowly diminish through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:28 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 11, 11:28 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1128 AM CDT Tue Oct 11 2022
.UPDATE...
Issued at 1109 AM CDT Tue Oct 11 2022
Frontal zone poised back through central SD at midday with healthy
prefrontal warm plume and gradient. With thermodynamic profiles
and distributions skewing toward the drier, have updated to a red
flag warning for areas previously in the fire weather watch, and
expanded for a few more counties into the mid-James valley.
Actually possible that a few more counties eastward could threaten
an hour or two in or near criteria if mixing goes to potential
just ahead of the front, but will be a battle to hold onto the
wind. Not an ideal overlap of winds/RH, but went more for those
areas likely to get the slightly better post-frontal northwest wind
gradient or perhaps a small window of pre-frontal mixing and
lingering southwest wind.
Prospect for precipitation during the daytime seems to be
dwindling, and although mid-level frontogenetic forcing could
begin to glance the far western CWA toward 00z, it will be a tough
road to haul given the dry dry dry layer below the higher cloud
base. Should be some threat for very light precipitation working
across the area during the overnight period. Otherwise, jury is
still out but close to a conviction of minimal threat for surface-
based convective activity near the advancing front. Small window
by early to mid evening in far eastern CWA, but cannot see any
more than a isolated threat there for a couple hours.
&&
.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT Tue Oct 11 2022
A trough of low pressure will deepen over northern parts of the
Western High Plains today which will swing a cold front into the
area. Ahead of this front temperatures will be very warm with
widespread highs in the lower to middle 80s. Southwest winds ahead
of this front over northwest IA, northeast NE, far eastern SD and
parts of southwest MN will will gust to 30 to 40 mph. By late
morning into mid afternoon parts of east central SD will see winds
diminish just ahead of the incoming cold front with northwest winds
in central SD picking up and likely gusting to 30 to 40 mph late
afternoon and early evening. Temperatures will likely drop about 25
to 30 degrees between 4 pm and midnight. By late afternoon and
early evening an isolated thunderstorm will be possible from about
Jackson to Ida Grove and east, but the chances look to be
diminishing. As the wave driving the cooler air approaches mid
level forcing and moisture will likely allow a band of showers to
develop and move through this evening into the early overnight.
Precipitation amounts will be on the lighter side.
Aimed towards the milder side of guidance tonight for low
temperatures as winds remain strong through the night. Mostly 40 to
45 for the coldest readings by sunrise.
.LONG TERM...(Wednesday through Monday)
Issued at 319 AM CDT Tue Oct 11 2022
Wednesday will see a mid level wave dive south through the area
in the morning which should aid in enhancing mixing a bit as well
as possibly bringing some weak instability at the top of the mid
layer as the colder air aloft increases lapse rates. Some enhanced
cumulus could grow enough to produce some weaker showers. With
some fairly strong winds aloft will need to watch the potential
for some sneaky wind gusts if any real showers can develop.
Starting to look like a wind advisory may be needed but also need
to watch for the potential for critical fire weather as humidities
fall to 25 to 35 percent along with gusts of 35 to 45 mph.
A continued push of colder air will bring temperatures down into
Thursday but winds and dry air will be very similar to Wednesday.
This may again necessitate fire weather headlines with the potential
for critical fire weather. Highs will mainly be in the low to mid
50s but with dew points dropping into the teens humidities will fall
back into the 20s. With gusts around 40 or so mph this will likely
create some problems.
Friday will see some recovery in temperatures, but that may be in
mainly Sd and northeast NE. Colder air is a bit stubborn to shift
northeast, so looking at highs in the mid 50s in southwest MN and
mid 60s along the Missouri River. Fire weather concerns for now look
a little better with winds only gusting to about 25 to 30 mph and
afternoon humidities in the 30 to 40 percent range.
While not excessively cold, most solutions are leaning more heavily
towards some chillier readings this weekend before temperatures
recover a bit more into early next week. Overall looking at highs
mainly in the 50s Saturday through Monday with morning lows mostly
in the 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1109 AM CDT Tue Oct 11 2022
Aviation concerns are mainly focused on wind through the next 24
hours. Prefrontal wind gusts 25 to 35 knots likely to continue
through the afternoon near/east of I-29, but axis of max winds
will shift gradually eastward through the afternoon. Other post-
frontal northwest wind gusts will kick in and bring some 25-30 kt
gusts to areas west of the James River very late afternoon and
early evening. Winds settle overnight as a weak band of
sprinkles/light showers work though, but nothing worse than VFR.
Winds will not take long to return on Wed as secondary front
blasts through during the morning and northwest gusts by midday
30 to 40 kts are probable.
&&
.FIRE WEATHER...
Issued at 1127 am CDT Tue Oct 11 2022
Update...Heating ahead of advancing frontal boundary will combine
with both pre-frontal southwest wind and post-frontal northwest
wind to allow the existing drying to be close enough for a couple
hours to upgrade Fire Weather Watch to a Red Flag Warning for
this afternoon. Hedged afternoon RH somewhat lower per ensemble
distributions and recent trends in our dry environment, and even
with a relative lull in wind for a while as the frontal location
approaches, there should be at least an hour or two of critical
RH/wind threshold overlap met, but perhaps a bit shy of the 20
percent RH needed in south central. Will have to watch a few more
counties on the east side of the Red Flag Warning where could see
RH mix sub 25 percent before the gradient relaxes with approaching
front.
Previous discussion
Issued at 319 AM CDT Tue Oct 11 2022
Today will pose a threat for critical fire weather as strong heating
ahead of an incoming front develops. Right now there appears to be a
slight disconnect between the driest air and the strongest winds.
Southwest winds gusting to 30 to 40 mph in parts of northwest IA,
northeast NE, southwest MN and far eastern SD will be coupled with
some higher dew points so afternoon humidities will average about 30
to 40 percent, and this will only be for the last few hours of the
day. As the cold front passes, along and just ahead of it
humidities will drop closer to 25 percent but winds will diminish.
Behind the front in mostly south central SD winds will increase
from the northwest and gust to 30 to 40 mph with humidities around
25 percent which will likely be the area with the best chance for
critical fire weather conditions.
Wednesday and Thursday will be quite a bit cooler than today with
afternoon humidities averaging about 20 to 30 percent and a burly
northwest wind will likely gust to 35 to 45 mph. This could support
rapid fire growth with the nearly cured fuels in the area. A fire
weather watch will be posted for much of the area Wednesday and may
again be needed Thursday.
So the main story here is that today through Thursday will see
critical to near critical fire weather potential and care and
planning will need to take place if burning or harvesting. Take time
to make sure fires are out or that any equipment has not sparked a
small fire that could quickly grow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for SDZ038-050-052>055-057>071.
Red Flag Warning until 6 PM CDT this evening for SDZ050-058>060-
063>065-068-069.
MN...None.
IA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for IAZ001-012>014-020>022-031-032.
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ013-014.
&&
UPDATE...Chapman
SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
FIRE WEATHER...08Hazardous weather outlook, Oct 11, 4:07 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 407 AM CDT Tue Oct 11 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-120915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 407 AM CDT Tue Oct 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight High to very high fire danger is expected today, with the higher threat closer to the Missouri River in South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of high to very high fire danger are expected Wednesday and Thursday, especially through the Missouri and James River Valleys, as well as any areas with very dry vegetation. Winds today will be from a southerly direction, gusting as high as 30 to 35 mph this afternoon as the winds turn more westerly. Wednesday and Thursday will see winds from the northwest, gusting as high as 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:29 AM CDT | Fire Weather Watch | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 15 more | 12 hr |
| Oct 11, 11:08 AM CDT | Red Flag Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 3 more | 7 hr |
| Oct 11, 3:19 PM CDT | Red Flag Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 28 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Nebraska, 2022Wind Advisories in Iowa, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.